Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 36, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 1997, 7:31 PM CDT for Jasper County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 1997, 7:31 PM CDT (00:31 UTC)
- Expired
- Apr 20, 1997, 8:05 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Jasper County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
683 WUUS1 KSGF 210032 RRA SVRSGF MOC097-210105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 731 PM CDT SUN APR 20 1997 * SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY - SOUTHWEST MISSOURI * UNTIL 805 PM CDT * SOME AREAS AFFECTED MAPLE GROVE BY 745 PM AVILLA BY 750 PM * AT 730 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF GOLF BALLS. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF CARTHAGE AND WAS MOVING EAST AT 40 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. JG/MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:16 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Apr 20, 2:16 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT SUN APR 20 1997 ATMOSPHERE OVER SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI HAS BECOME QUITE UNSTABLE THIS AFTERNOON WITH ADAP LIFTED INDICIES AT OR BELOW -6. 18Z SURFACE ANALYSIS INDICATED LOW NEAR EMPORIA KANSAS WITH WINDSHIFT LINE JUST EAST OF WICHITA. MODIFIED 12Z SPRINGFIELD SOUNDING FOR 78/55 (19Z JLN METAR) RESULTS IN ZERO CAP AND CAPE AROUND 2500. WAITING FOR FOCUSING MECHANISM TO INITIATE CONVECTION. SHOWERS AND THUNDERSTORMS...ONCE THEY DEVELOP...WILL PROGRESS EAST SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING. PRECIPITATION SHOULD END IN JOPLIN/SOUTHEAST KANSAS BY MIDNIGHT AND THE REMAINDER OF THE FORECAST AREA BY SUNRISE. SEVERE THREAT FOCUSING NOW FROM SOUTHEAST KANSAS ALONG THE MISSOURI/ARKANSAS BORDER WHERE INSTABILITIES ARE THE GREATEST. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...SOUTHWEST 850 MB FLOW INDICATED BY PROFILERS SHOULD PRECLUDE WIDESPREAD FLOOD PRODUCING RAIN. NOT SURE HOW MUCH CLEARING TO EXPECT OVERNIGHT AND EARLY MONDAY: SHOULD SEE ENOUGH SUBSIDENCE TO ERODE MIDDLE AND HIGH CLOUDS BUT HAVE A BAD FEELING THAT LOW CLOUDS WILL LINGER AND PREVENT SIGNIFICANT WARMUP. NEXT SYSTEM...COMPRISED OF TWO SHORTWAVES...WILL MOVE INTO THE OZARKS MONDAY EVENING AND TUESDAY. TWO PRECIPITATION MAXIMA EXPECTED...ONE OVER CENTRAL MISSOURI AND SECOND OVER SOUTHEAST KANSAS INTO NORTHWEST ARKANSAS. WOULD LIKE TO WORD PRECIPITATION CHANCES MONDAY NIGHT AS MAINLY AFTER MIDNIGHT. SEVERE THREAT WITH THIS SYSTEM SHOULD REMAIN SOUTH OF MISSOURI AND SOUTHEAST KANSAS. FWC/FAN CLOSE AND WILL MAKE ONLY MINOR ADJUSTMENTS. FIRST PERIOD IDEAS: SGF: SHOWERS/THUNDERSTORMS THIS EVENING...MOSTLY CLOUDY AFTER MIDNIGHT. LOWS UPPER 40S. JLN: SHOWERS/THUNDERSTORMS ENDING THIS EVENING...OTHERWISE MOSTLY CLOUDY. LOWS UPPER 40S. UNO: SHOWERS/THUNDERSTORMS ENDING TOWARD SUNRISE. LOWS NEAR 50. AIZ: SHOWERS/FEW THUNDERSTORMS ENDING AFTER MIDNI:GHT. LOWS MIDDLE 40S. SGF ET 048/060 046/062 042 08824 JLN ET 048/062 050/065 045 08825 MS
In the hours before
Special weather statement, Apr 20, 3:44 PM CDT, 3 hours 47 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH 160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY VERNON WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS *ADDED VERNON COUNTY TO THE LIST OF COUNTIES IN THE WATCH*
Special weather statement, Apr 20, 3:45 PM CDT, 3 hours 46 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO @SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS
Special weather statement, Apr 20, 4:23 PM CDT, 3 hours 8 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY VERNON WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS *ADDED VERNON COUNTY TO THE LIST OF COUNTIES IN THE WATCH*
Special weather statement, Apr 20, 5:56 PM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 556 PM CDT SUN APR 20 1997 ...TORNADO WATCH 163 IN EFFECT FOR CENTRAL MISSOURI UNTIL 1000 PM... ...TORNADO WATCH 160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 1000 PM CDT FOR CENTRAL MISSOURI. THIS WATCH INCLUDES THE COUNTIES OF: BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR INCLUDING THE CITIES OF CAMDENTON...OSCEOLA...WARSAW...ROLLA...FORT LEONARD WOOD...VICHY AND VIENNA. THE WATCH ALSO INCLUDES THE LAKE OF THE OZARKS AND TRUMAN LAKE AREAS. SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ALONG A COLD FRONT MOVING INTO WEST CENTRAL MISSOURI. LARGE HAIL..DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE TO MOVE ACROSS CENTRAL MISSOURI THIS EVENING. A TORNADO WATCH REMAINED IN EFFECT FOR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. IN SUMMARY...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THAT PORTION OF SOUTHERN AND CENTRAL MISSOURI ALONG AND WEST OF A ROLLA TO HARTVILLE AND GAINESVILLE LINE. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS
Special weather statement, Apr 20, 5:57 PM CDT, 1 hour 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 556 PM CDT SUN APR 20 1997 ...TORNADO WATCH #163 IN EFFECT FOR CENTRAL MISSOURI UNTIL 1000 PM... ...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 1000 PM CDT FOR CENTRAL MISSOURI. THIS WATCH INCLUDES THE COUNTIES OF: BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR INCLUDING THE CITIES OF CAMDENTON...OSCEOLA...WARSAW...ROLLA...FORT LEONARD WOOD...VICHY AND VIENNA. THE WATCH ALSO INCLUDES THE LAKE OF THE OZARKS AND TRUMAN LAKE AREAS. SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ALONG A COLD FRONT MOVING INTO WEST CENTRAL MISSOURI. LARGE HAIL..DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE TO MOVE ACROSS CENTRAL MISSOURI THIS EVENING. A TORNADO WATCH REMAINED IN EFFECT FOR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. IN SUMMARY...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THAT PORTION OF SOUTHERN AND CENTRAL MISSOURI ALONG AND WEST OF A ROLLA TO HARTVILLE AND GAINESVILLE LINE. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 36 min |
| Apr 20, 7:21 PM CDT | Tornado Warning | SGF | Greene, Lawrence | 49 min |
| Apr 20, 7:26 PM CDT | Tornado Warning | SGF | Dallas | 49 min |
| Apr 20, 7:40 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 50 min |
| Apr 20, 7:42 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 63 min |
| Apr 20, 7:45 PM CDT | Tornado Warning | SGF | Phelps, Texas | 50 min |
| Apr 20, 7:55 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 65 min |
| Apr 20, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 49 min |
| Apr 20, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 49 min |
| Apr 20, 8:20 PM CDT | Tornado Warning | SGF | Dent | 50 min |
| Apr 20, 8:25 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 50 min |
| Apr 20, 8:41 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 49 min |
| Apr 20, 8:56 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 34 min |
| Apr 20, 9:04 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Taney | 61 min |
| Apr 20, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 65 min |
| Apr 20, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 65 min |
| Apr 20, 9:45 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 45 min |
| Apr 20, 9:53 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 47 min |
| Apr 20, 10:34 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.